What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 11:48 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 11:48 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1248 PM EDT Wed Aug 11 2021
.AVIATION...
Potential for shower/thunderstorm development this afternoon is
increasing as a convective line moves ENE out of the Chicago area.
While radar trends show the initial line weakening some, additional
storms are firing off its outflow over northern IN. Hi-res guidance
in general has come to a consensus in this line making it through SE
MI in some degree. Where uncertainty exists is in how well these
storms hold together or if it will be more shower activity on this
side of the state. Have opted to lean towards the line of storms
maintaining themselves enough to impact all terminals between roughly
19-21Z this afternoon. Strong to near severe wind gusts (50-60mph)
will be possible in these thunderstorms. Once this line crosses the
area, dry conditions hold until late evening/early tonight when
another line of showers and storms is possible between 00-08Z.
For DTW...Its looking more likely that the line over northern IN
will hold together enough to impact the terminal by around 19Z. Line
is quick moving so should clear the area by 21Z. Can't rule out
strong wind gusts up in the 50-60mph range with these thunderstorms.
Additional shower and storm chances then come tonight.
.DTW THRESHOLD PROBABILITIES...
* Medium for ceilings at or below 5000 ft this afternoon.
* Medium for thunderstorms this afternoon, low for tonight.
&&
.PREV DISCUSSION...
Issued at 1048 AM EDT Wed Aug 11 2021
UPDATE...
High cirrus debris off a cluster of storms tracking east across the
southern shores of Lake Erie provides a temporary veil of shade
heading into a hot and muggy afternoon. Removed morning PoPs from
the southern tier of counties as the aforementioned cluster remains
southeast of the MI/OH border. 14Z surface obs indicated nearly the
entire CWA reached dewpoints of 70F (or greater). Forecast update
includes peak dewpoints of around 75F for most areas helping to
build a large reservoir of instability (MLCAPES in excess of 3000
J/kg and PWATs approaching 2.00 inches). Morning clouds for the
south and rising chances for afternoon showers/storms further north
keep highs AOB 90F resulting in heat indices in the 95-99F range
(isolated 100F possible south of M-59), thus the Heat Advisory
remains in effect for the PM hours today.
The 13Z SPC Day 1 Outlook expanded the the Enhanced risk area
further east as evening storms are expected to develop over WI/IL
then quickly move southeast while organizing linearly. Still fair
amount of uncertainty with how well it holds up by the time it
reaches Southeast Michigan after midnight. Expect some line breaks
like the previous night, particularly further south which leaves
pinpointing coverage of severe segments for the Metro area
uncertain. Main threat remains damaging winds north of I-69, but
there will be enough 0-1 km SRH (200-300 m2/s2) to support rotating
structures capable of a couple spin-up tornados before 3 AM.
Prior to the well advertised overnight event, the 11.12Z
HRRR/NAMNest/ARW/NSSL-ARW/FV3 runs demonstrate a sizable uptick in
convective coverage for this afternoon (17-21Z) north of M-59 and
coincident with the first H8 speed max. Weak cap will be in place
suggesting elevated convection posing a more isolated severe risk
for the western half, but parcels ascending from the 840-770 mb
layer will have access to CAPE values in the 1500-2000 J/kg range.
Likely see small hail and some 40-50 mph wind gusts. By the time the
storms move further east, chances increase for severe weather as
activity becomes surface based in an environment with greater
instability. Counties most affected will be Huron, Sanilac, and
northern St. Clair before storms move offshore into southern Lake
Huron.
PREV DISCUSSION...
Issued at 502 AM EDT Wed Aug 11 2021
DISCUSSION...
SE MI lies in the wake of a passing MCS system that produced
significant wind damage on the western half of the state per local
storm reports and outage maps. Bay and Midland Counties saw the
brunt of the better wind damage with better convective depths and
thermodynamics north. Despite dissipation of the MCS across I-69
south, still impressive outflow boundaries produced gusts around 40-
50 mph with limited precipitation, before the outflow weakened.
For this morning, enhanced ribbon of theta-e oriented west to east
over western Iowa into northern Indiana will be the focal point for
new initiation, already noted on regional radar. Weak shortwave
trough/moisture convergence along a weak frontal boundary will
initiate convection over western Illinois into eastern Indiana
through the morning. Most of the activity is expected to remain
south of the MI/OH border given higher stability over the state and
greater proximity to the better moisture. However, will hold chance
PoPs mainly over Lenawee and Monroe county to account for any
northeast deviation given the slight northeasterly component of the
steering flow.
Upstream convection will likely leave a healthy amount of cloud
cover across lower Michigan through the morning hours with clearing
trends expected through the afternoon and evening with diurnal
mixing and as weak mid-level heights build in. This clearing trend
will allow temperatures to return back into the upper 80s for a
daytime high, with 90 degrees possible in the urban heat corridor.
Southwesterly flow will continue to usher in moist conditions, with
the low-level jet increasing in strength later this afternoon and
evening, maximizing the moisture transport magnitude vectors over SE
MI. This will aid in maintaining dew point temperatures in the low
to mid 70s. Heat indices rise into the upper 90s to around 100
degrees as a result around the m59 corridor and locations south. A
heat advisory has been issued between 2PM - 8PM for Livingston,
Oakland, Macomb, and all counties south.
Otherwise, attention turns to returning thunderstorm chances
centered mainly between 8 PM into early Thursday morning. Clearing
trends to result in rapid destabilization of the atmosphere with
MLCAPE values rising up to 2000-2500 J/kg this afternoon and
evening. Boost in low-level winds with slight veering of winds aloft
will also increase bulk shear values this evening between 30 to 35
knots, supporting organized convection. Mechanism for initiation
will likely take place along a cold frontal boundary across
Wisconsin into northern lower Michigan late this afternoon, with
frontogenetic forcing sagging south through the evening and
overnight hours. Convective mode will likely remain linear along the
boundary as it sags south into southern Michigan. Hi-
res models outside of the HRRR are aggressive with breaking the line
apart before it reaches SE MI, with activity holding SW over SW MI
into WI, tied to better instability. However, given shear values
supporting organized convection, sufficient forcing and/or sustained
convection with MCS development, and persistence from past days,
will hedge towards some of the activity reaching SE MI. Damaging
winds will be the main hazard for storm development tonight given
the building LLJ to 40 knots, moderate TEI values, and potential for
bowing segments. Cannot rule out a brief isolated tornado for any
quasi-linear formation given low LCLs, strong 0-1 km shear, and 0-3
km shear vectors which may have some orthogonality to the boundary.
This has been highlighted by the swody1 slight risk. An enhanced
risk also exists for the Tri-Cities and locations west for any
discrete supercell formation ahead of the boundary. Current thinking
is that any discrete formation will hold north of the cwa, however,
any afternoon thunderstorms in the enhanced risk will be susceptible
to all hazard modes given the better effective helicity values &
potential meso production.
Additional storm chances, strong to severe, exists again on
Thursday, contingent on outflows/lake breezes/timing of eventual
cold front. SBCAPE will rise back between 1000-2000 j/kg while
effective shear values hold around 30 to 35 knots. Uncertainty in
convective evolution and timing still exists at this time, thus
chance PoPs will hold in the forecast. The severe threat is
highlighted by a marginal risk with swody2 for most of SE MI.
Otherwise, another warm and muggy day expected with temperatures
returning into the upper 80s.
MARINE...
Unsettled weather continues through mid-week with several rounds of
showers and thunderstorms to impact the Great Lakes during this
period. Aside from locally enhanced winds and waves in any
thunderstorms, overall gusts remain limited to around 20 kts as the
warm/humid air mass overhead continues to enforce a stable near-
surface layer across the marine zones. Southwesterly flow regime
continues through Thursday before the passage of a trailing cold
front, in which winds gradually shift to the northwest for the
weekend. Conditions to dry out by the end of the work week and into
the weekend as high pressure expands into the Great Lakes region.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ068>070-075-076-
082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....KDK
UPDATE.......KK
DISCUSSION...AM
MARINE.......MV
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 11, 4:14 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
514 AM EDT Wed Aug 11 2021
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
514 AM EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms again have potential to reach severe intensity later
tonight into Thursday morning. Damaging wind of 60 mph or greater is
the primary hazard followed an isolated tornado and hail up to an
inch. Locally heavy rainfall and minor flooding of poor drainage
areas remains possible with any thunderstorm activity. The risk of
severe storms is greatest from 8 PM to 2 AM as activity moves in
from northwest to southeast at 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and humid conditions maintain the potential for thunderstorms on
Thursday. The risk for storms to become severe will exist,
particularly during the late afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible late this evening through early
Thursday morning.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
514 AM EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Thunderstorms again have potential to reach severe intensity later
tonight into Thursday morning. Damaging wind of 50 knots or greater
is the primary hazard followed an isolated tornado and hail up to an
inch. The risk of severe storms is greatest from 8 PM to 2 AM as
activity moves in from northwest to southeast at 30 to 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and humid conditions maintain the potential for thunderstorms
Wednesday, Wednesday night and Thursday. The risk for storms to
become severe will exist, particularly during the late afternoon and
evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible late this evening through early
Thursday morning.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Local storm report, Aug 11, 2:17 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST 5 NNE BRITTON 42.05N 83.80W
08/11/2021 E70.00 MPH LENAWEE MI TRAINED SPOTTER
ESTIMATED 70 MPH WINDS. TREES DOWN OVER ONE FOOT
DIAMETER.
&&
MVLocal storm report, Aug 11, 2:26 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
326 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST 4 S ANN ARBOR 42.22N 83.74W
08/11/2021 M58 MPH WASHTENAW MI ASOS
MEASURED AT KARB.
&&
MVLocal storm report, Aug 11, 2:29 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 5 SSW CANTON 42.24N 83.53W
08/11/2021 M60 MPH WAYNE MI ASOS
MEASURED AT DETROIT WILLOW RUN AIRPORT.
&&
MVLocal storm report, Aug 11, 2:40 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 4 E FENTON 42.81N 83.63W
08/11/2021 OAKLAND MI TRAINED SPOTTER
SEVERAL 10-12 INCH DIAMETER TREE LIMBS DOWN.
&&
MVLocal storm report, Aug 11, 2:57 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 WNW MILAN 42.10N 83.72W
08/11/2021 WASHTENAW MI TRAINED SPOTTER
NUMEROUS LARGE HEALTHY TREES UPROOTED AND DOWNED POWER
LINES.
0342 PM TSTM WND GST 1 E ORTONVILLE 42.85N 83.42W
08/11/2021 E60.00 MPH OAKLAND MI COUNTY OFFICIAL
COUNTY OFFICIAL ESTIMATES 60 MPH GUST.
0344 PM NON-TSTM WND GST 2 ENE ROMULUS 42.23N 83.33W
08/11/2021 M63.00 MPH WAYNE MI ASOS
MEASURED AT DETROIT METRO AIRPORT.
0344 PM TSTM WND DMG AUBURN HILLS 42.67N 83.24W
08/11/2021 OAKLAND MI TRAINED SPOTTER
LARGE TREE DOWN IN BACKYARD.
&&
MVLocal storm report, Aug 11, 2:59 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM MARINE TSTM WIND 5 E ESTRAL BEACH 42.00N 83.14W
08/11/2021 M55.00 MPH LEZ444 MI BUOY
MEASURED AT DETROIT RIVER LIGHT.
&&
MV